Indiana, 2024

Tornadoes and Hail in Indiana, March 14, 2024

March 14, 2024 · NWS IND · 39 events in 22 counties and zones

Two rounds of thunderstorms in total brought severe weather to half of central Indiana's counties. During the late morning to early afternoon hours on the 14th, a decaying line of storms brought prolific small hail and isolated wind damage to much of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
37
Property damage
$29 million
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Two rounds of thunderstorms in total brought severe weather to half of central Indiana's counties. During the late morning to early afternoon hours on the 14th, a decaying line of storms brought prolific small hail and isolated wind damage to much of the state.

Severe weather returned when early evening rotating supercells produced widespread large hail across north central Indiana, which gradually spread towards the southeast when a supercell tracking east of Muncie produced additional large hail, damaging winds, and two strong tornadoes. An EF2 impacted Selma in eastern Delaware County, before a long-track EF3 crossed much of Randolph County, with significant damage and one fatality in Winchester, before continuing into Ohio. The governor of Indiana signed an executive order declaring both Delaware and Randolph Counties disaster zones.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 14, 9:06 AM EST, 56 minutes earlier. Its key messages:

  • Multiple rounds of thunderstorms today/tonight. Severe potential will be present for all rounds, but the best chance for severe potential will be between 8PM and 2AM.
  • Breezy on Saturday with gusts over 30 mph
  • Much colder around Monday, with a hard freeze expected Tuesday morning.
Area forecast discussion, Mar 14, 9:06 AM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1006 AM EDT Thu Mar 14 2024

.KEY MESSAGES...

- Multiple rounds of thunderstorms today/tonight. Severe
  potential will be present for all rounds, but the best chance for
  severe potential will be between 8PM and 2AM.

- Breezy on Saturday with gusts over 30 mph

- Much colder around Monday, with a hard freeze expected Tuesday
  morning.

&&

.MESOSCALE UPDATE...
Issued at 1006 AM EDT Thu Mar 14 2024

Satellite imagery over Central Indiana showing convective debris
cloud cover has arrived over the area from the west and continues to
thicken as it slides overhead. Surface conditions show some
locations in Central Indiana with backed winds with the frontal
boundary displaced to the north over Northern Indiana with winds
backing further to the east. Aircraft soundings into IND this
morning indicate a warm nose aloft around 900mb and with cloud cover
arriving from the west expect some slowdown to the sfc instability
growth. Ongoing convection upstream in Illinois realizing the
instability within the lowest 0-3km and should be able to sustain
itself as it slides east, and with the low-level helicity on the
rise this should provide an environment for rotating updrafts later
this morning to the west of Central Indiana. Timing for convection
into Central Indiana does appear to be favoring a late morning
arrival, but the wildcard will be what form and where does a
potential outflow boundary setup for later this afternoon/evening
convection to re-develop.

&&

.FORECAST UPDATE...
Issued at 1006 AM EDT Thu Mar 14 2024

The current forecast remains on track with only minor adjustments
needed. Low-level theta-e advection ahead of an approaching QLCS has
led to a slightly quicker increase in dewpoints and temperatures
than previously forecasted. POPs were also adjusted for timing of
the QLCS moving in over the next few hours and increased during that
period.

Multiple rounds of storms are expected today with the
potential for severe weather. Reference the latest mesoscale
discussion for the threat of severe weather over the next few hours
as the line of storms currently over IL moves in. The short term
discussion provides further details on an additional severe
weather threat this evening into tonight.

&&

.SHORT TERM (Today and tonight)...
Issued at 248 AM EDT Thu Mar 14 2024

Rest of Tonight...

A line of strong but sub-severe thunderstorms have developed across
western central Indiana tonight along a quasi-warm front.
Observations and sounding analysis show an increasing NW component
of the 850-700mb winds aiding a FGEN region and thus creating lift.
A nocturnal LLJ is providing the moisture and shear needed for
sustained updraft growth.

Surface dew points in the mid 40s and the development of a diurnal
temperature inversion should keep these thunderstorms elevated, and
the lack of a deep EL and steep ML lapse rates should keep hail
below severe criteria. The presence of the FGEN and a modest
nocturnal LLJ should maintain initiation as the boundary moves
northward, with increasing development NW of the currently like as
it reaches northern central Indiana. A quick 0.25"-0.50" and small
hail is possible in any storm.

As these storms move east, they should begin to weaken. This region
is further into a dry midlevel airmass, and removed from the
strengthening nocturnal LLJ.

Thursday Morning into Early Afternoon...

Another round of convection is likely later this morning into the
afternoon. CAM runs continue to show severe storms near Eastern KS
and northern MO growing upscale into a QLCS before propagating
eastward towards central IN sometime around mid-morning through mid-
afternoon. Continued low-level theta-e advection during the day and
favorable deep-layer shear supports the potential for this
convective system to maintain itself like most high-res models
suggest. This system should have a well establish RIJ given a dry
700-600mb layer and steepening mid level lapse rates. However, as it
moves into Indiana, a less favorable low level environment could
cause the QLCS to become outflow dominant leading to strong, but sub-
severe conditions. Still, there is a marginal threat for damaging
wind gusts and large hail as this line moves through, especially if
the UDCZ remains well organized. Most likely timing is between 11AM
and 3PM.

Thursday Evening into Thursday Night...

This warm sector will have multiple phases as a split low pressure
system develops. After the MCS passage in the earlier afternoon,
atmospheric recovery will likely produce strong ML-CIN as a weak
EML pushes over a near saturated surface layer. Initially, this
should limit convection for the mid to late afternoon hours, while
allowing for surface temperatures to recover. By around 4/5PM a
channel of 60+ DP air will approach the region, moistening the
900-700mb column and destabilizing the air. Shortly after this,
the environmental conditions will become more favorable for
convective initiation/development, but will still need some from
of forcing. The most likely forcing mechanism will be a frontal
boundary approaching from the NW, and eventually the strengthening
LLJ, but a left over outflow boundary from prior convection could
be enough.

Parameter spacing in this newly establish warm sector will be
sufficient for convective organization, with a deeply unstable
atmosphere and 50+ kts of effective bulk shear. Low level wind shear
will also be elevated especially along the frontal boundary and as
the LLJ strengthens near dusk. Any storm that initiates in this
environment will have the potential to produce severe weather, with
all thunderstorm hazards possible. Deep layer shear, and strong mid
level lapse rates promote hail growth, and the strong LL shear will
further lead to a hail risk, but also a tornado risk. Due to this,
even giant hail (>2") is possible with rotating updrafts. The
bigger question on severe potential will be where the stalled
boundary will be positioned and if thunderstorms do in fact
develop over central Indiana this evening. For this reason, the
overall severe risk is lower, but parameter spacing is plenty
sufficient for a greater risk if thunderstorms develop.

Another potential risk will be flash flooding along the
aforementioned stalled boundary. Depending on the timing of
thunderstorm initiation the evening, there could be a multiple hour
threat of successive high rain rate thunderstorms along the front
over northern IN. The main risk for this should remain north of
central Indiana, but could trickle into far northern portions of our
CWA if the front stalls further south.

As the front progresses eastward, deeper low pressure will create
a better CAA regime upstream, eventually resulting in cold front
development and a push southward. When the front pushes southward
late this evening into the overnight, shear vectors will likely
promote more of a linear structure with the primary hazards being
damaging wind gusts and brief, weak tornadoes in any broken
segments.

&&

.LONG TERM (Friday through Wednesday)...
Issued at 248 AM EDT Thu Mar 14 2024

Friday...

The cold front will become closer aligned to the upper flow by the
start of Friday, and this will help slow its progress south. Thus,
rain chances will continue during the first half of the day, mainly
across the southeast half or so of the area. Will go no higher than
chance category. Drier air will work in behind the front and end
most chances for rain early in the afternoon.

Saturday and Sunday...

A cold front will move into the area late on Saturday and through
the area Saturday night. The front will not have much moisture to
work with, so will keep most areas dry.

Conditions will be breezy due to a tighter pressure gradient and
stronger winds mixing down. Wind gusts over 30 mph are likely for
parts of the area on Saturday, with gusts over 20 mph on Sunday.

Monday and beyond...

An upper trough and surge of cold air will move in for Monday. The
trough and cold advection might be enough to wring out some light
snow showers or flurries.

Sub-freezing temperatures will be around during the mornings
of Monday through Wednesday, with hard freeze readings in the
lower and middle 20s on Tuesday morning. Highs on Monday will be in
the mid 30s to lower 40s.

Some moderation will occur into mid-week next week, but uncertainty
remains on how fast it does.

Northwest flow may bring some weak upper energy at times, but
moisture will be lacking through Wednesday.

&&

.AVIATION (12Z TAF Issuance)...
Issued at 631 AM EDT Thu Mar 14 2024

Impacts:

- Convection is expected this afternoon and again this evening

- Outside of convection, winds will increase this afternoon
  with gusts around 25kt possible

- MVFR ceilings beginning overnight, with a wind shift towards
  northerly

Discussion:

The next best chance for convection will come early this afternoon
as a potential line of storms moves west to east. Used TEMPO for
now. More widespread showers with embedded convection will move in
22Z-01Z or thereabouts. Winds will be gusty at times late this
morning through the evening.

Outside of convection, VFR ceilings are expected through 06Z Friday.
Following cold front passage tonight, winds will back towards 330-350
with MVFR OVC ceilings.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...Beach
UPDATE...Melo
SHORT TERM...Updike
LONG TERM...50
AVIATION...Updike
Hazardous weather outlook, Mar 14, 2:56 AM EST, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
356 AM EDT Thu Mar 14 2024

INZ021-028>031-035>049-051>057-060>065-067>072-150800-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
356 AM EDT Thu Mar 14 2024

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Periods of thunderstorms will occur across central Indiana today and
tonight. While any storm could become severe late this morning
through tonight, the best chance for severe potential will be between
600 PM and 200 AM EDT.

Damaging winds, large hail, tornadoes, and flooding are possible.

While storm motion may vary at times today, overall motion to the
east northeast at around 50 mph is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated thunderstorms may linger early Friday, especially across
southeast portions of central Indiana. Severe storms are not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight.

&&

This product in graphical format...along with other weather...
hydrological and climate information...at:

http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind

In the hours before

Special weather statement, Mar 14, 9:26 AM EST, 36 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1026 AM EDT Thu Mar 14 2024

INZ021-028-029-035-036-043-044-141515-
Montgomery IN-Fountain IN-Parke IN-Warren IN-Vermillion IN-
Tippecanoe IN-Carroll IN-
1026 AM EDT Thu Mar 14 2024

...Strong thunderstorms will impact portions of western Carroll,
Fountain, Tippecanoe, Parke, Warren, Vermillion and northwestern
Montgomery Counties through 1115 AM EDT
...

At 1025 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Boswell to near Hume. Movement was east at
50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lafayette, West Lafayette, Clinton, Delphi, Covington, Rockville,
Veedersburg, Williamsport, Newport, Attica, Shadeland, Dayton,
Fairview Park, Battle Ground, Cayuga, Montezuma, Waynetown, Linden,
Rosedale, and West Lebanon.

This includes the following highways...
 Interstate 65 between mile markers 166 and 184.
 Interstate 74 between mile markers 1 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4074 8653 4069 8652 3961 8726 3961 8753
      4048 8753 4048 8709 4056 8709 4056 8677
      4074 8675
TIME...MOT...LOC 1425Z 253DEG 45KT 4055 8735 3974 8785

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ME

The radar

The Indianapolis radar (KIND), 98 km away, was scanning. The volume nearest the first event began at 15:00 UTC.

Open the radar archive at this moment

Event by event

24 hail, 13 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Vigo

When
March 14, 10:02 AM EST to 10:06 AM EST
Where
Vigo County, 1.27 mi ESE of Terre Haute
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.460, -87.380

Hail stopped around 1006 EST.

Thunderstorm Wind, Howard

When
March 14, 10:54 AM EST
Where
Howard County, 2.14 mi NNE of Center
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.460, -86.060

Several large tree branches downed along with a childrens playset by thunderstorm wind gusts.

Hail, Boone

When
March 14, 11:02 AM EST
Where
Boone County, 2.11 mi NW of Eagle Vlg
Measured
0.75 in hail
Reported by
Public
Coordinates
39.970, -86.300

Hail, Marion

When
March 14, 11:05 AM EST
Where
Marion County, 2.96 mi NNE of Traders Pt
Measured
0.75 in hail
Reported by
Public
Coordinates
39.920, -86.280

Hail, Monroe

When
March 14, 11:15 AM EST
Where
Monroe County, 1.75 mi SE of Kirby
Measured
0.95 in hail
Reported by
Trained Spotter
Coordinates
39.110, -86.580

Thunderstorm Wind, Shelby

When
March 14, 11:48 AM EST
Where
Shelby County, 3.49 mi SW of Mt Auburn
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
39.360, -85.940

Thunderstorm winds blew a semi across I-65 southbound.

Hail, Clinton

When
March 14, 5:08 PM EST
Where
Clinton County, 0.53 mi E of Frankfort
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.280, -86.510

Hail, Clinton

When
March 14, 5:17 PM EST
Where
Clinton County, 1.74 mi NE of Boyleston
Measured
2.25 in hail
Reported by
Public
Coordinates
40.300, -86.360

Hail, Tipton

When
March 14, 5:35 PM EST
Where
Tipton County, 1.72 mi WNW of Sharpsville
Measured
2 in hail
Reported by
Public
Coordinates
40.390, -86.110

Hail, Howard

When
March 14, 5:38 PM EST
Where
Howard County, 1.05 mi E of Hemlock
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.420, -86.030

Hail, Howard

When
March 14, 5:47 PM EST
Where
Howard County, Jerome
Measured
2.85 in hail
Property damage
$50,000
Reported by
Public
Coordinates
40.450, -85.930

Thunderstorm Wind, Montgomery

When
March 14, 6:04 PM EST
Where
Montgomery County, 0.53 mi W of Darlington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.100, -86.790

Small tree downed by thunderstorm wind gusts.

Hail, Boone

When
March 14, 6:08 PM EST
Where
Boone County, 0.53 mi W of Lebanon Boone Co Arp
Measured
1.5 in hail
Reported by
Public
Coordinates
40.000, -86.440

Hail, Boone

When
March 14, 6:18 PM EST
Where
Boone County, Whitestown
Measured
1.75 in hail
Reported by
Public
Coordinates
40.000, -86.350

Hail, Tipton

When
March 14, 6:19 PM EST
Where
Tipton County, 1.06 mi E of East Union
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
40.220, -86.110

Hail, Delaware

When
March 14, 6:26 PM EST
Where
Delaware County, 1.05 mi W of Royerton
Measured
2 in hail
Reported by
Public
Coordinates
40.270, -85.390

Hail, Tipton

When
March 14, 6:28 PM EST
Where
Tipton County, 2.22 mi WSW of New Lancaster
Measured
1 in hail
Reported by
Public
Coordinates
40.220, -86.040

Hail, Hamilton

When
March 14, 6:33 PM EST
Where
Hamilton County, 3.45 mi N of Carmel
Measured
1.75 in hail
Reported by
Public
Coordinates
40.030, -86.130

Tornado, Delaware

When
March 14, 6:34 PM EST to 6:40 PM EST
Where
Delaware County, 2.5 mi W of Selma to 1.77 mi E of Selma Arpt
Rating
EF2
Path length
4.47 mi
Path width
175 yd
Property damage
$4.0 million
Reported by
NWS Storm Survey
Coordinates
40.203, -85.317

The tornado started northwest of Selma northwest of Truitt Rd damaging roofs|on homes. It then moved east southeast through Selma damaging a|number of homes, uprooting and snapping trees, and knocking over|some utility poles. Highest wind intensity in Selma, indicated by|extensive damage to a couple homes, was estimated at 120 mph, or|EF2 on the Enhanced Fujita Scale. Maximum path width through Selma|was about 125-175 yards.

Hail, Montgomery

When
March 14, 6:37 PM EST
Where
Montgomery County, 2.33 mi SSE of Crawfordsville
Measured
1 in hail
Reported by
Public
Coordinates
40.000, -86.880

Hail, Montgomery

When
March 14, 6:39 PM EST
Where
Montgomery County, 1.06 mi E of Smartsburg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.050, -86.810

Hail, Montgomery

When
March 14, 6:39 PM EST
Where
Montgomery County, 1.06 mi E of Smartsburg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.050, -86.810

Hail, Hamilton

When
March 14, 6:47 PM EST
Where
Hamilton County, 1.59 mi E of Clarksville
Measured
1.5 in hail
Reported by
Public
Coordinates
40.030, -85.890

Tornado, Randolph

When
March 14, 6:50 PM EST to 7:20 PM EST
Where
Randolph County, 0.28 mi ESE of Farmland to 2.42 mi ENE of South Salem
Rating
EF3
Path length
17.14 mi
Path width
700 yd
Continued into
Darke, Oh (ILN)
Deaths
1 direct, 0 indirect
Injuries
37 direct, 0 indirect
Property damage
$25 million
Reported by
NWS Storm Survey
Coordinates
40.178, -85.125

The Selma tornado lifted in the open area and fields between|eastern Delaware county to near Farmland before redeveloping. As it|moved through Rural Randolph county it bent or snapped numerous|utility poles along State Road 32. Also, a large blade on one of|the wind turbines in the area was badly damaged.

As the tornado entered Winchester, it severely damaged many homes|and snapped and uprooted trees in a west-to-east path through|Winchester. There was clear evidence of the tornado`s rotational|circulation, with uprooted trees pointed to the east on the|immediate south side of the tornado, and to the northwest on the|immediate north side of the tornado. The damage pattern also|indicated the possibility of small multiple vortices rotating|around the main vortex. In the residential core of the town, the|maximum intensity of the tornado was estimated around 130 mph or|high-end EF2 strength.

The greatest damage in Winchester occurred on the east side of|town at the Taco Bell, as the anchored building was destroyed, as|was a church immediately east of the restaurant. In this|concentrated area, the NWS Team estimated maximum winds of 155-165|mph, or high- end EF3 damage. Maximum path width in Winchester|was estimated at up to 0.4 mile or 700 yards.

Farther east across more rural eastern Randolph County, a few|structures had significant damage, debris was blown in fields,|many trees were snapped, and a silo was damaged, all indicative of|EF2 maximum damage in the 115-125 mph range.

The tornado continued to the Indiana-Ohio state line, with less|intense damage primarily to trees before crossing into Ohio.

Hail, Boone

When
March 14, 6:57 PM EST
Where
Boone County, 0.69 mi S of Max
Measured
1 in hail
Reported by
Public
Coordinates
40.010, -86.580

Thunderstorm Wind, Madison

When
March 14, 7:17 PM EST
Where
Madison County, Markleville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
39.980, -85.620

Thunderstorm winds downed a tree onto State Road 38.

Hail, Vermillion

When
March 14, 7:19 PM EST
Where
Vermillion County, 0.69 mi S of Clinton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.660, -87.400

Hail, Putnam

When
March 14, 7:19 PM EST
Where
Putnam County, 0.87 mi NE of Manhattan
Measured
1 in hail
Reported by
Public
Coordinates
39.560, -86.920

Hail, Henry

When
March 14, 7:25 PM EST
Where
Henry County, 2.12 mi W of Sulphur Spgs
Measured
1 in hail
Reported by
Public
Coordinates
40.000, -85.490

Thunderstorm Wind, Putnam

When
March 14, 7:31 PM EST
Where
Putnam County, 2.33 mi NNW of Broad Park
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
39.630, -86.690

Tree downed by thunderstorm wind gusts over State Road 240.

Thunderstorm Wind, Sullivan

When
March 14, 8:10 PM EST
Where
Sullivan County, 1.07 mi E of Sullivan
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.100, -87.400

Numerous tree limbs of unknown size downed by thunderstorm wind gusts across town.

Thunderstorm Wind, Owen

When
March 14, 8:10 PM EST
Where
Owen County, 0.53 mi W of Gosport
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.350, -86.680

Several large tree limbs downed across the road by thunderstorm wind gusts.

Thunderstorm Wind, Monroe

When
March 14, 8:16 PM EST
Where
Monroe County, 2.62 mi NE of Ellettsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.260, -86.590

Several large tree limbs snapped by thunderstorm wind gusts.

Thunderstorm Wind, Shelby

When
March 14, 8:40 PM EST
Where
Shelby County, Shelbyville Muni Arp
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.580, -85.800

A 59 mph thunderstorm wind gust was measured the KGEZ ASOS.

Hail, Daviess

When
March 14, 8:55 PM EST
Where
Daviess County, 0.69 mi N of Elnora
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.880, -87.080

Thunderstorm Wind, Greene

When
March 14, 8:56 PM EST
Where
Greene County, 0.87 mi SW of Bloomfield
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.020, -86.940

Tree downed over road by thunderstorm wind gust.

Thunderstorm Wind, Knox

When
March 14, 8:59 PM EST
Where
Knox County, 2.13 mi SE of St Thomas
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.560, -87.520

Shed blown into roadway by thunderstorm wind gusts.

Thunderstorm Wind, Knox

When
March 14, 9:10 PM EST
Where
Knox County, 3.41 mi SE of Willis
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.540, -87.300

Multiple trees downed by thunderstorm wind gusts in the area.

Thunderstorm Wind, Martin

When
March 14, 9:44 PM EST
Where
Martin County, 1.38 mi S of Shoals
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.650, -86.780

Several tree limbs downed by thunderstorm wind gusts along Highway 150.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Randolph2024-04-2173Permanent HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyThe tornado archive for Indiana, 2024Warnings in Indiana, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1156350, 1156501, 1156500, 1156498, 1156499, 1156497, 1156511, 1156502, 1156503, 1156504, 1156505, 1156506, 1156507, 1156508, 1156509, 1156510, 1156523, 1156514, 1161519, 1156515, 1156516, 1156517, 1156518, 1161518, 1156519, 1156520, 1156513, 1156521, 1156522, 1156533, 1156535, 1156536, 1156537, 1156538, 1156539, 1156540, 1156554, 1156556, 1156557.